Like HowStuffWorks on Facebook!

What can I do to cope with side effects of GERD medications?

        Health | GERD

The most common reason people stop taking their medication is they don't like the side effects. Your doctor can help alleviate side effects by changing your medication, including when and how you take it, or altering the dose. There are also plenty of things you can do to cope with common side effects.

Self-help for GERD Medication Side Effects

What to Do About Constipation

  • Drink plenty of water to help soften the stool.
  • Get plenty of exercise.
  • Increase the fiber in your diet by increasing the amount of fresh fruits and vegetables you eat.
  • Ask your doctor to recommend an over-the-counter fiber supplement or a stool softener, but avoid laxatives unless your doctor tells you to take them.

What to Do About Diarrhea

  • Drink plenty of fluids to replace any that may be lost through frequent stools.
  • Eat foods like bananas, rice, and pears which slow down the bowels.
  • But notify your doctor if: diarrhea persists more than a day or two stools are dark, black, or bloody you have diarrhea with a fever or belly pain you have other chronic medical problems, such as diabetes or heart disease

What to Do About Drowsiness

  • Ask your doctor if you can take your medicine at night or change your medicine or dosage.
  • Don't drive or operate machinery if you feel at all drowsy.

What to Do About Headache

  • Ask your doctor about over-the-counter pain remedies such as acetaminophen.
  • Call your doctor if the headache persists or if: It is severe. It is accompanied by fever or stiff neck. It is not relieved by acetaminophen taken at the recommended dosages.

What to Do About Skin Rash

  • This may be a sign of drug allergy. Call your doctor right away before taking another dose of medicine.

What to Do About Dizziness

  • Call your doctor to discuss this. There are many causes for lightheadedness or dizziness, some of which are very serious.

More to Explore